Alert archive / California / Wind Advisories in 2023
Wind Advisory 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this wind advisory at Jan 6, 2023, 1:09 PM PST for 11 counties in California. It took effect at Jan 7, 2023, 4:00 AM PST. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2023, 1:09 PM PST (21:09 UTC)
- In effect from
- Jan 7, 2023, 4:00 AM PST
- Expired
- Jan 8, 2023, 5:37 AM PST
- In force
- 26 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.2 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170 WWUS76 KMTR 062109 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 109 PM PST Fri Jan 6 2023 CAZ502>506-070515- /O.NEW.KMTR.WI.Y.0002.230107T1200Z-230108T2100Z/ Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys- 109 PM PST Fri Jan 6 2023 ...WIND ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 1 PM PST SUNDAY... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Marin Coastal Range, Sonoma Coastal Range, North Bay Interior Mountains, Coastal North Bay, Including Point Reyes National Seashore and North Bay Interior Valleys. * WHEN...From 4 AM Saturday to 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to very saturated soils, even winds on the lower end of the speed range can cause downed trees. When trees fall, this can be a threat to lives, cause power outages, and add debris to waterways which can exacerbate flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ006-508>510-512>515-529-070515- /O.NEW.KMTR.WI.Y.0002.230107T1800Z-230108T2100Z/ San Francisco-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills-Northern Monterey Bay- 109 PM PST Fri Jan 6 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 1 PM PST SUNDAY... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of California. * WHEN...From 10 AM Saturday to 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to very saturated soils, even winds on the lower end of the speed range can cause downed trees. When trees fall, this can be a threat to lives, cause power outages, and add debris to waterways which can exacerbate flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ516>518-528-530-070515- /O.NEW.KMTR.WI.Y.0002.230107T1800Z-230108T2100Z/ Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Southern Monterey Bay and Big Sur Coast- 109 PM PST Fri Jan 6 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 1 PM PST SUNDAY... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Southern Salinas Valley, Arroyo Seco, and Lake San Antonio, Santa Lucia Mountains and Los Padres National Forest, Mountains of San Benito and Interior Monterey County including Pinnacles National Park, Northern Salinas Valley, Hollister Valley, and Carmel Valley and Southern Monterey Bay and Big Sur Coast. * WHEN...From 10 AM Saturday to 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to very saturated soils, even winds on the lower end of the speed range can cause downed trees. When trees fall, this can be a threat to lives, cause power outages, and add debris to waterways which can exacerbate flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr JBB
5 follow-up statements
748 WWUS76 KMTR 070508 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 908 PM PST Fri Jan 6 2023 CAZ502>506-071300- /O.CON.KMTR.WI.Y.0002.230107T1200Z-230108T2100Z/ Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys- 908 PM PST Fri Jan 6 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM SATURDAY TO 1 PM PST SUNDAY... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...North Bay. * WHEN...From 4 AM Saturday to 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to very saturated soils, even winds on the lower end of the speed range can cause downed trees. When trees fall, this can be a threat to lives, cause power outages, and add debris to waterways which can exacerbate flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ006-508>510-512>515-529-071300- /O.CON.KMTR.WI.Y.0002.230107T1800Z-230108T2100Z/ San Francisco-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills-Northern Monterey Bay- 908 PM PST Fri Jan 6 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM SATURDAY TO 1 PM PST SUNDAY... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Entire San Francisco Bay Area. * WHEN...From 10 AM Saturday to 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to very saturated soils, even winds on the lower end of the speed range can cause downed trees. When trees fall, this can be a threat to lives, cause power outages, and add debris to waterways which can exacerbate flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ516>518-528-530-071300- /O.CON.KMTR.WI.Y.0002.230107T1800Z-230108T2100Z/ Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Southern Monterey Bay and Big Sur Coast- 908 PM PST Fri Jan 6 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM SATURDAY TO 1 PM PST SUNDAY... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Central Coast. * WHEN...From 10 AM Saturday to 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to very saturated soils, even winds on the lower end of the speed range can cause downed trees. When trees fall, this can be a threat to lives, cause power outages, and add debris to waterways which can exacerbate flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
460 WWUS76 KMTR 071300 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 500 AM PST Sat Jan 7 2023 CAZ502>506-072200- /O.CON.KMTR.WI.Y.0002.000000T0000Z-230108T2100Z/ Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys- 500 AM PST Sat Jan 7 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST SUNDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...North Bay. * WHEN...Until 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to very saturated soils, even winds on the lower end of the speed range can cause downed trees. When trees fall, this can be a threat to lives, cause power outages, and add debris to waterways which can exacerbate flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ006-508>510-512>515-529-072200- /O.CON.KMTR.WI.Y.0002.230107T1800Z-230108T2100Z/ San Francisco-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills-Northern Monterey Bay- 500 AM PST Sat Jan 7 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 1 PM PST SUNDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of California. * WHEN...From 10 AM this morning to 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to very saturated soils, even winds on the lower end of the speed range can cause downed trees. When trees fall, this can be a threat to lives, cause power outages, and add debris to waterways which can exacerbate flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ516>518-528-530-072200- /O.CON.KMTR.WI.Y.0002.230107T1800Z-230108T2100Z/ Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Southern Monterey Bay and Big Sur Coast- 500 AM PST Sat Jan 7 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 1 PM PST SUNDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Southern Salinas Valley, Arroyo Seco, and Lake San Antonio, Santa Lucia Mountains and Los Padres National Forest, Mountains of San Benito and Interior Monterey County including Pinnacles National Park, Northern Salinas Valley, Hollister Valley, and Carmel Valley and Southern Monterey Bay and Big Sur Coast. * WHEN...From 10 AM this morning to 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to very saturated soils, even winds on the lower end of the speed range can cause downed trees. When trees fall, this can be a threat to lives, cause power outages, and add debris to waterways which can exacerbate flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
191 WWUS76 KMTR 072138 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 138 PM PST Sat Jan 7 2023 CAZ502>506-080600- /O.CON.KMTR.WI.Y.0002.000000T0000Z-230108T2100Z/ Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys- 138 PM PST Sat Jan 7 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST SUNDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...North Bay. * WHEN...Until 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to very saturated soils, even winds on the lower end of the speed range can cause downed trees. When trees fall, this can be a threat to lives, cause power outages, and add debris to waterways which can exacerbate flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ006-508>510-512>515-529-080600- /O.CON.KMTR.WI.Y.0002.000000T0000Z-230108T2100Z/ San Francisco-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills-Northern Monterey Bay- 138 PM PST Sat Jan 7 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST SUNDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...San Francisco Bay Area. * WHEN...Until 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to very saturated soils, even winds on the lower end of the speed range can cause downed trees. When trees fall, this can be a threat to lives, cause power outages, and add debris to waterways which can exacerbate flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ516>518-528-530-080600- /O.CON.KMTR.WI.Y.0002.000000T0000Z-230108T2100Z/ Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Southern Monterey Bay and Big Sur Coast- 138 PM PST Sat Jan 7 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST SUNDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Central Coast & Monterey Bay Region. * WHEN...Until 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to very saturated soils, even winds on the lower end of the speed range can cause downed trees. When trees fall, this can be a threat to lives, cause power outages, and add debris to waterways which can exacerbate flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
934 WWUS76 KMTR 080543 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 943 PM PST Sat Jan 7 2023 CAZ502>506-081400- /O.CON.KMTR.WI.Y.0002.000000T0000Z-230108T2100Z/ Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys- 943 PM PST Sat Jan 7 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST SUNDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Entire North Bay Region. * WHEN...Until 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to very saturated soils, even winds on the lower end of the speed range can cause downed trees. When trees fall, this can be a threat to lives, cause power outages, and add debris to waterways which can exacerbate flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ006-508>510-512>515-529-081400- /O.CON.KMTR.WI.Y.0002.000000T0000Z-230108T2100Z/ San Francisco-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills-Northern Monterey Bay- 943 PM PST Sat Jan 7 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST SUNDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Entire San Francisco Bay Area. * WHEN...Until 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to very saturated soils, even winds on the lower end of the speed range can cause downed trees. When trees fall, this can be a threat to lives, cause power outages, and add debris to waterways which can exacerbate flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ516>518-528-530-081400- /O.CON.KMTR.WI.Y.0002.000000T0000Z-230108T2100Z/ Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Southern Monterey Bay and Big Sur Coast- 943 PM PST Sat Jan 7 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST SUNDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Entire Central Coast & Monterey Bay Region. * WHEN...Until 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to very saturated soils, even winds on the lower end of the speed range can cause downed trees. When trees fall, this can be a threat to lives, cause power outages, and add debris to waterways which can exacerbate flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
655 WWUS76 KMTR 081337 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 537 AM PST Sun Jan 8 2023 CAZ006-502>506-508>510-512>518-528>530-081445- /O.CAN.KMTR.WI.Y.0002.000000T0000Z-230108T2100Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 537 AM PST Sun Jan 8 2023 ...WIND ADVISORY IS CANCELLED... Southerly winds over peaks and ridges are still gusting between 35 and 45 mph. However, many valley locations have already dropped below 20 mph. Locally erratic gusts are still possible as lingering showers and the slight chance for thunderstorms will continue through Sunday morning. However, given that all hi-res models are aligned that winds will continue to diminish, it was decided to cancel the wind advisory early. $$ For more information from the National Weather Service visit https://weather.gov/mtr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Jan 6, 10:28 AM PST, 2 hours 41 minutes earlier.
Area forecast discussion, Jan 6, 10:28 AM PST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1028 AM PST Fri Jan 6 2023
.SYNOPSIS...A series of potent weather systems will impact our area
this weekend into next week. Associated hazards include widespread
flooding, damaging winds, and dangerous beach and marine conditions.
Please stay current with forecast updates as there is a direct
threat to life and property from these impacts.
&&
...Increased Wind and Flooding Risk into Early Next Week...
.DISCUSSION...as of 10:15 AM PST Friday...Good Morning from the
day shift. Light showers have been moving across the North Bay
this morning dropping a few hundredths of rain in lower elevations
and between 0.10"-0.3" in higher terrain for the past 3 hours.
Radar shows that those showers are diminishing and our CWA should
be fairly dry for the rest of the day. If any additional showers
move through, they will be brief with very light amounts. For
coastal folks, we are keeping a High Surf Advisory through 9 pm
tonight so continue to be cautious near the beach.
As has been well discussed for the past several days, we see a
continuation of this wet pattern through the second week of
January. Use today as a chance to do any additional storm prep
(clear gutters or storm drains, stock up on groceries, check trees
near where you live, etc). See PREV DISCUSSION below for
additional detail. The heaviest rain for the upcoming storms is
listed here:
Jan 7-8: heaviest rain Saturday aftn/evening thru Sunday morning
Jan 9-10: heaviest rain late Sunday night through Monday night
Tuesday afternoon and evening (Jan 10) looks like the next fairly
dry break. Wednesday through Friday will continue to have light to
moderate rain with the potential for another storm around Jan
12-13 (Thur-Fri), however, we continue to monitor for better
details on amounts and timing.
Things to keep in mind: regardless if these storms are moderate or
heavy rain, the soils remain saturated so flooding concerns
persist with each upcoming storm. In addition, winds will
strengthen as each cold front moves into our region. Again, with
saturated soils, even moderate gusts (versus strong gusts) will
be of concern as it's easier for trees to come down in these
conditions. Downed trees can lead to power outages, threaten
lives, and exacerbate flooding as trees & branches can clog up
waterways.
Continue to stay weather alert and take care of each other.
&&
.PREV DISCUSSION...as of 04:00 AM PST Friday...
Key Points--
* A series of impactful weather systems will affect our area through
early next week.
* Moderate strength system brings renewed wind and rain concerns
this weekend.
* Stronger system brings potential for high-end impacts next Monday
and Tuesday
* Additional rain expected mid-to-late next week.
* Potential hazards include widespread flooding, damaging winds, and
dangerous beach and marine conditions.
* Please stay tuned for forecast updates as these conditions pose a
direct threat to life and property.
Discussion--
Today through Sunday:
Isolated showers from the Bay Area northward will linger into this
morning, with a brief break by midday. Residual standing water
impacts will persist given saturated soils. Beginning late tonight,
a moderate strength system will begin impacting the North Bay with
impacts spreading southward through the day Saturday. Expect a
couple of rounds of rainfall from Saturday through Sunday morning as
a series of shortwave troughs rotate around a potent low off the
coast of the Pacific Northwest.
Rain amounts will be greatest in the North Bay and Coastal Ranges
where totals of 2 to 4 inches are anticipated. Given saturated
conditions this will bring a renewed concern for flooding of
roadways, streams, and perhaps some mainstem rivers during this
time. Additional concerns for falling trees will exist with another
period of strong and gusty winds. While these winds won't be on the
order of the previous/stronger system it really won't take much to
bring trees down given saturated conditions and weakened trees from
the last event. Another brief break is likely to occur late Sunday
afternoon before the next stronger system approaches Sunday night.
Sunday Night through Tuesday:
Concern is growing for a potential high-end event during this time
frame as a more potent surface low is progged to develop and deepen
off the Northern California coast. With a deep and persistent
moisture tap, this system is expected to produce copious amounts of
rainfall across much of the area. Much like the January 4th
storm, we will likely see a very generous period of efficient
rainfall along a warm front as the event begins, followed by a
heavier band of rain associated with the cold front. Rainfall
totals during this period are likely to range from 2 to 3 inches
in the Valleys and 4 to 6 inches over the higher terrain. Areas
such as the Santa Cruz Mountains and Big Sur coast can expect
locally higher amounts up to 8 to 10 inches. Overall confidence is
high with this system as there is not much deviation among
ensemble guidance members. That being said, be sure to keep up
with changes in the forecast as we move closer and details become
more concrete.
Flood Watches are in effect for Marin, Sonoma, and Napa counties
beginning Saturday morning, expanding across the rest of the area
Saturday afternoon and lasting through Tuesday afternoon. Given the
antecedent conditions from the past week, widespread and potentially
significant flooding is expected. Gusty winds are also anticipated
in the higher terrain which could bring more trees down, causing
power outages, travel issues, and add to debris in flooded
waterways. Keep current with the forecast as more details are ironed
out and make sure you're ready for flooding along with associated
travel impacts and potential power outages.
Wednesday and beyond:
An active pattern persist with renewed rain chances through mid to
late week. At this point any additional rain appears much lighter
compared to the early week system. However make sure to stay current
with forecast changes.
&&
.AVIATION...As of 09:37 AM Friday...For the 18Z TAFs. Not too
many changes to the short term, the biggest being reducing wind
values down slightly. Winds have underperformed so far this
morning and hi-res guidance keeps things around, if not less
than, 10 knots for much of Friday. Clouds will remain over the
area. The occasional MVFR conditions are possible, but mostly VFR
conditions are forecast.
High confidence in the next rain system moving into the North Bay
early Saturday morning. Exact timing for heaviest rain may be
adjusted, but it is looking like it will arrive in the North Bay
around 12Z and move southward through the Bay Area through
Saturday morning. LLWS will be a concern for many Bay Area TAF
sites. There is low confidence in a forecast for stronger gusts
mixing down to the surface, but it was enough of a concern to add
it to TAF sites for this iteration. Showery activity continues
through the end of the TAF period.
Vicinity of SFO...VFR and cloudy through the evening. Winds have
have remained fairly light so the TAF was reflected to be lighter
but remain out of the south. Increasing winds aloft early
Saturday morning keeps the threat of LLWS in the TAF. There is a
chance for winds to mix down to the surface, and though it is a
low confidence forecast, the HRRR, the RAP and the local WRF
aligned in showing some stronger gusts at the surface Saturday
morning, so it was added to the TAF. Light to moderate rain is
expected after 12Z, transitioning to showers through Saturday
morning.
SFO Bridge Approach...Similar to SFO.
Monterey Bay...High clouds remain, but VFR through 10Z. Winds will
remain out of the south and increase Saturday morning ahead of the
next system. Rain is not expected until after the 12Z time frame
bringing light rain with it and stronger southerly winds,
particularly through the Salinas Valley.
&&
.MARINE...as of 09:50 AM PST Friday...Increasing southerly winds
through Friday with gale force gusts expected over the northern
waters, spreading southward into Saturday. Accompanying these
strong and gusty winds will rain and a slight chance for
thunderstorms over the coastal waters and bays this weekend.
Another warm front will rapidly move eastward toward northern
California early next week which will maintain gusty winds and
hazardous seas.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...High Surf Advisory...CAZ006-505-509-529-530
SCA...Mry Bay
SCA...Pt Arena to Pt Reyes 0-10 nm until 3 PM
GLW...Pt Arena to Pt Reyes 0-10 nm from 3 PM
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
GLW...Pt Arena to Pigeon Pt 10-60 nm
&&
PUBLIC FORECAST: Bingaman
AVIATION: DK
MARINE: DK
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 2:59 AM PST | Gale Watch | MTR | 11 hr | |
| Jan 6, 3:16 AM PST | Flood Watch | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more | 5 days |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.